You are here: MIMS > EPrints
MIMS EPrints

2006.168: Backward error and condition of structured linear systems

2006.168: Desmond J. Higham and Nicholas J. Higham (1992) Backward error and condition of structured linear systems. SIAM Journal On Matrix Analysis And Applications, 13 (1). pp. 162-175. ISSN 1095-7162

Full text available as:

PDF - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
1556 Kb

Official URL: http://locus.siam.org/SIMAX/volume-13/art_0613014.html

Abstract

Existing definitions of backward error and condition number for linear systems do not cater to structure in the coefficient matrix, except possibly for sparsity. The definitions are extended so that when the coefficient matrix has structure the perturbed matrix has this structure too. It is shown that when the structure comprises linear dependence on a set of parameters, the structured componentwise backward error is given by the solution of minimal $\infty $ -norm to an underdetermined linear system; an explicit expression for the condition number in this linear case is also obtained. Applications to symmetric matrices, Toeplitz matrices and the least squares problem are discussed and illustrated through numerical examples.

Item Type:Article
Uncontrolled Keywords:componentwise backward error, condition number, underdetermined system, symmetric matrix, Toeplitz matrix, least squares problem, augmented system
Subjects:MSC 2000 > 15 Linear and multilinear algebra; matrix theory
MSC 2000 > 65 Numerical analysis
MIMS number:2006.168
Deposited By:Miss Louise Stait
Deposited On:03 July 2006

Download Statistics: last 4 weeks
Repository Staff Only: edit this item